Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 32, NWS Albuquerque, NM

May 26, 2019Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 26, 2019, 11:55 AM MDT for Union County, New Mexico. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2019, 11:55 AM MDT (17:55 UTC)
Expired
May 26, 2019, 12:15 PM MDT
In force
20 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:20 AM MDT, 35 minutes earlier.

Area forecast discussion, May 26, 11:20 AM MDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 AM MDT Sun May 26 2019

.AVIATION...
18Z TAF CYCLE
Swly winds are beginning to increase across the forecast area a mid-
level trough spins up from the Baja around the periphery of a parent
upper low digging down the CA coastline. Wind gusts will peak
25-40kts today across much of the western two-thirds of New Mexico. A
few isold dry TS will likely produce locally erratic gusts 40-50kts
as well this afternoon, with the focus area being along the
continental divide through the middle RGV into the southern Sangres.
AWW criteria will likely persist at KABQ from 20Z-02Z. Winds will
begin to taper off after 02Z. Meanwhile, the dry line is stalled
along the Pecos River Valley from KROW-KSXU-KCAO beginning to be pushed
back east. Afternoon tstm activity will develop along this line
before quickly moving ne toward the TX line. Mid-higher level bkn-
ovc cigs looks to stall the start of convection to 1-3pm, a bit later
than what was observed Saturday, however storms will still be strong
to severe producing frequent lightning, large hail, and strong
downburst winds.

24/RJH

&&

.PREV DISCUSSION...322 AM MDT Sun May 26 2019...
.SYNOPSIS...
Another active weather day is expected across northern and central
New Mexico. Across the eastern plains, expect a risk for strong to
severe storms, particularly during the afternoon and early evening
hours. Meanwhile, strong winds will be a concern across western and
central New Mexico. These winds in conjunction with low humidities
will produce a period of critical fire weather conditions along and
south of Interstate 40 from Cibola to Torrance counties. Strong to
potentially damaging winds are expected on Monday, mainly along and
immediately east of the central mountain chain. Precipitation will
primarily be focused across the northwest during this time. Expect
temperatures to be 10 to 20 degree below normal across the west. A
quick moving disturbance will traverse the region on Wednesday, and
this will keep a few showers in the forecast over the high terrain.
The storm track will allow for unsettled weather across eastern New
Mexico for the latter portion of the work week.

&&

.DISCUSSION...
Longwave trough remains anchored in the western U.S. and this will
be the driving factor in the active weather through the early week.
Dry line is currently positioned across the eastern plains and this
will be the focus for strong to severe thunderstorms this afternoon.
By late morning and early afternoon, instability will be maximized
with HREF mean surface-based CAPE ranging from 2000-2500 J/kg. Some
of the members suggest the potential for 3000+ J/kg near the border.
Meanwhile, a closed upper low off the Oregon coast will continue to
dive south and be positioned over central CA by afternoon. This will
bring falling 500hPa heights and divergence aloft over New Mexico. A
shortwave preceding the upper low will move southwest-northeast thru
the state, which will aid in the convective development today. Bulk
shear will be supportive of organized storms; however, the mean flow
will be nearly parallel to the initiating boundary. This may suggest
more broken lines or linear type storms are favored, not unlike the
activity seen on Sat. Primary risks will be large hail and damaging
winds. An isolated tornado or two cannot be ruled out, but the best
conditions likely favors areas east of the NM border after the LLJ
cranks up. A breezy to windy day is expected in the southwest/south
central parts of the CWFA as well as along and east of the Sangres.
Latest NAM12 offers 40kt speeds at 700hPa, and some of this momentum
will likely transfer to the surface. Will hoist a Wind Advisory for
the favored areas. A few convectively-aided strong winds are likely
due to the inverted-V soundings in central NM. With DCAPE stretching
from 850-1500 J/kg, there is sufficient concern for strong downdrafts
and outflow winds.

For the Memorial Day holiday, the closed upper low will weaken a bit
and migrate across the Four Corners region. Heights will continue to
fall and temperatures will drop 10 to 20 degrees below normal in the
west behind a Pacific front. Meanwhile, a strong 70-knot 500hPa jet
will migrate from west-east across the state. This will likely favor
the strongest winds of the weekend, especially along and east of the
central mtns. While the degree of confidence for strong to damaging
winds is notably higher for Monday, opted to defer issuance to limit
potential confusion given the plethora of hazards on Day 1.

Quieter weather is expected for Tuesday although cyclonic flow will
remain in place. A few showers cannot be ruled out over the higher
terrain. A shortwave trough will migrate across the state for Wed as
a backdoor cold front slides southward through the eastern plains. A
few showers/storms are possible, but it appears the best ingredients
for more organized activity should be southeast of the CWFA. Return
flow is projected for Thursday and Friday across the eastern plains,
allowing for storms to re-emerge in the forecast. High temperatures
will warm during this period; however, will likely remain near/below
average for most areas. DPorter

&&

.FIRE WEATHER...
Dry conditions today through Memorial Day over western and central
NM will combine with gusty south to southwest winds, near to below
normal temperatures, and moderate to high Haines. In addition, mid-
level moisture seeping northward and over NM in advance of an upper
level low pressure system, along with afternoon heating, will likely
result in some dry showers or isolated short-lived dry storms late
this afternoon between the Continental Divide and central mountain
chain with gusty, variable winds. Therefore the Fire Weather Watch
has been upgraded to a Red Flag Warning.

Low level moisture has returned to eastern NM early this morning,
and will result in isolated to scattered convection this afternoon
and evening between the Pecos Valley and the Texas border. Some of
the storms could be strong to severe, with large hail and damaging
wind gusts. This moisture will be pushed out of NM on Monday, as the
upper low swings through the Four Corners and through CO.

Strong southwest winds are expected to return on Memorial Day, then
diminish somewhat but persist through the evening and overnight,
especially along and east of the central mountain chain. However,
temperatures will be on a cooling trend and Haines will be low to
moderate, despite minimum humidities Monday afternoon ranging from
about 8 to 15 percent.

Considerably cooler than normal temperatures Tuesday through
Thursday undergo a warming trend to near normal late in the week.
Breezy to windy conditions persist over the east Tuesday, then a
back door front impacts the region Wednesday, along with a weak
upper trough, which brings isolated to scattered showers and storms
to the northern mountains Wednesday through Thursday. Late in the
week, dryline activity resumes over the eastern plains. 99

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ505>508-516-518>529-532-533-537>540.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ106-107-109.

&&
Hazardous weather outlook, May 26, 3:51 AM MDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
351 AM MDT Sun May 26 2019

NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
351 AM MDT Sun May 26 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms for the eastern
plains of New Mexico this afternoon into the early evening hours.
The primary hazards will be large hail and damaging winds; however,
a tornado or two cannot be ruled out. Meanwhile, virga showers and
downburst winds are possible across central New Mexico during the
afternoon hours.

Widespread strong winds will impact areas along and south of the
Interstate 40 corridor in western and central New Mexico and lee of
the central mountain chain. Peak wind gusts up to 50 mph will result
in hazardous cross winds. Low relative humidities will combine with
the winds to create critical fire weather conditions for areas along
and south of southern McKinley to Torrance counties. Any fires that
develop will have the ability to spread rapidly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to damaging winds are forecast for the northeast and central
highlands in eastern New Mexico on Monday afternoon. This will also
create dangerous cross winds along the Interstate 40 corridor from
Clines Corners to Santa Rosa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 12pm to 9pm MDT for areas
along and east of Colfax to Chaves Counties in eastern New Mexico
due to the potential for severe thunderstorms.

46

In the hours before

Special weather statement, May 26, 11:49 AM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1149 AM MDT Sun May 26 2019

NMZ530-261815-
Union County-
1149 AM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
1215 PM MDT...

At 1149 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Seneca, or 22 miles north of Clayton, moving northeast
at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3674 10300 3665 10313 3677 10329 3700 10305
      3700 10301
TIME...MOT...LOC 1749Z 224DEG 45KT 3677 10315

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:36 AM MDTWind AdvisoryABQ17 hr
May 26, 3:07 AM MDTRed Flag WarningABQBernalillo, Catron, Sandoval, Socorro, Valencia17 hr
May 26, 11:49 AM MDTSpecial Weather StatementABQUnion26 min
May 26, 2:36 PM MDTSpecial Weather StatementABQBernalillo, Valencia24 min
May 26, 2:41 PM MDTSpecial Weather StatementABQColfax49 min
May 26, 3:31 PM MDTSpecial Weather StatementABQBernalillo, Valencia29 min
May 26, 3:40 PM MDTSevere Thunderstorm WarningABQBernalillo20 min
May 26, 3:41 PM MDTSevere Thunderstorm WarningABQColfax, Union49 min
May 26, 3:46 PM MDTSpecial Weather StatementABQHarding44 min
May 26, 3:52 PM MDTSpecial Weather StatementABQHarding38 min
May 26, 3:59 PM MDTSpecial Weather StatementABQSanta Fe31 min
May 26, 4:14 PM MDTSevere Thunderstorm WarningABQHarding, Union22 min
May 26, 4:26 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel49 min
May 26, 4:35 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel24 min
May 26, 4:46 PM MDTSevere Thunderstorm WarningABQHarding, Union25 min
May 26, 4:53 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel52 min
May 26, 5:07 PM MDTTornado Warning Tornado observedABQUnion38 min
May 26, 5:09 PM MDTSevere Thunderstorm WarningABQHarding, Union36 min
May 26, 5:18 PM MDTTornado WarningABQHarding, Quay, San Miguel42 min
May 26, 5:22 PM MDTSevere Thunderstorm WarningABQChaves53 min
May 26, 5:24 PM MDTSevere Thunderstorm WarningABQChaves, De Baca27 min
May 26, 5:34 PM MDTTornado Warning Tornado observedABQUnion41 min
May 26, 5:37 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union53 min
May 26, 5:46 PM MDTSevere Thunderstorm WarningABQChaves, Curry, De Baca, Quay, Roosevelt59 min
May 26, 5:53 PM MDTSevere Thunderstorm WarningABQCurry, Quay67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.